Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Does papaya enzyme supplement cause reddish/orangish tint in feces?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2006
Answered : 3571 Questions
Hello - I am taking Finasteride (5mg) and Cialis (5mg) for about three months without any side effects. Five days ago I started a conservative daily dose of supplements which include Multi Vitamin, Astragalus, Papaya Enzyme, Amino Acid Formula, Bakers Yeast and Omega Fish Oils. All in pill format from GNC. Today I noticed my stool had a reddish/orangish tint in sections of the stool. No constipation. No prior bowel issues. The color did not seem to be blood, but the color is not typical for my normal bowel movements. I see my doctor twice a year and have regular checkups. Only background medical issue has been prostatitis which is currently under control and being treated successfully with the Finasteride. I am thinking the Papaya Enzyme supplement may be the culprit for change in stool color but wanted a professional opinion. Any feedback appreciated :) Thanks - XXXX
Posted Wed, 22 Jan 2014 in General Health
Answered by Dr. Albana Sejdini 2 hours later
Brief Answer: Reddish/orangish tinted feces caused by supplement Detailed Answer: Hi XXXX, I have read your medical history and from what you are saying the reddish/orangish tint in feces could be related to the supplement you are taking. If I was your medical doctor would advise to stop taking it for about a week and see the changes in your stool color. If it persists, should consult a GI specialist for further evaluation. However, I still insist to stop taking the supplement for some days, and see what happens to your stool color. Looking forward to have your feedback soon! Thank you! Dr.Alba
Above answer was peer-reviewed by
Follow-up: Does papaya enzyme supplement cause reddish/orangish tint in feces? 4 hours later
Thanks for the speedy reply. Much appreciated. I will follow your guidance accordingly. If I notice the color/tinting goes away after discontinuing the supplement, safe to continue taking the supplement again (knowing that it is just a bye-product of the supplement)? Your thoughts? XXXX
Answered by Dr. Albana Sejdini 2 hours later
Brief Answer: Papaya/fish oil ingredients-causes to stool color. Detailed Answer: Hi XXXX, Thank you following up. If the coloring will be gone after you stop the supplement, you can safely re-start taking it. The purpose of stopping the supplement is to assure that the coloring comes from it as it contains the extract of some herbs&fruits (i.e. papaya) making the stool reddish/orangish. If you eat papaya, you would notice the different coloring and smelling of your stool and your body for days:) Fish oil supplements can also increase the chances for bleeding (i.e. easily bruising) although their benefits. All the best! Dr.Alba
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor